Alert archive / Tennessee / Tornado Warnings in 2014
Tornado Warning 3, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Feb 20, 2014, 10:11 PM CST for Franklin County, Tennessee. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 20, 2014, 10:11 PM CST (04:11 UTC)
- Expired
- Feb 20, 2014, 11:00 PM CST
- In force
- 49 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
County Franklin County, TN
The radar
The Northeast Alabama radar (KHTX), 30 km from the middle of the area, began a volume at 04:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 20, 6:49 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 4.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 231 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1039 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 346 m²/s²
- 0-3 km storm-relative helicity
- 386 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
723
WFUS54 KHUN 210411
TORHUN
TNC051-210500-
/O.NEW.KHUN.TO.W.0003.140221T0411Z-140221T0500Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1011 PM CST THU FEB 20 2014
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* TORNADO WARNING FOR...
CENTRAL FRANKLIN COUNTY IN MIDDLE TENNESSEE...
* UNTIL 1100 PM CST
* AT 1010 PM CST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED
NEAR WINCHESTER...AND MOVING EAST AT 55 MPH.
* LOCATIONS IMPACTED INCLUDE...
WINCHESTER...SEWANEE...DECHERD AND COWAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3527 8590 3522 8586 3520 8586 3509 8632
3513 8631 3515 8633 3515 8632 3517 8632
3517 8630 3519 8631 3530 8593
TIME...MOT...LOC 0407Z 254DEG 48KT 3516 8620
$$
TT1 follow-up statement
040
WWUS54 KHUN 210428
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1028 PM CST THU FEB 20 2014
TNC051-210438-
/O.CAN.KHUN.TO.W.0003.000000T0000Z-140221T0500Z/
FRANKLIN TN-
1028 PM CST THU FEB 20 2014
...THE TORNADO WARNING FOR CENTRAL FRANKLIN COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3527 8590 3522 8586 3520 8586 3509 8632
3513 8631 3515 8633 3515 8632 3517 8632
3517 8630 3519 8631 3530 8593
TIME...MOT...LOC 0428Z 254DEG 48KT 3524 8587
$$
TTWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Feb 20, 9:49 PM CST, 22 minutes earlier.
Area forecast discussion, Feb 20, 9:49 PM CST, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 949 PM CST THU FEB 20 2014 .UPDATE... UPDATE TO CANCEL TORNADO WATCH 16 FOR NORTHWEST ALABAMA. && .DISCUSSION... HAVE CLEARED LAUDERDALE...COLBERT...AND FRANKLIN COUNTIES IN ALABAMA FROM TORNADO WATCH. ADDITIONAL COUNTIES TO THE EAST WILL BE CLEARED THROUGH THE EVENING. HOWEVER...AS STRONGER MID-LEVEL FORCING CONTINUES TO LIFT NORTHEASTWARD AND AWAY FROM THE AREA...THE LINE IS BECOMING INCREASINGLY ORIENTED IN A SW-NE FASHION AND WATCH CLEARANCE MAY TAKE A BIT LONGER FOR REMAINDER OF COUNTIES. THIS CONFIGURATION OF THE CONVECTIVE LINE WILL ALSO PROMOTE A HIGHER THREAT FOR CELL TRAINING AND LOCALLY HEAVY RAINFALL/FLASH FLOODING. 70/DD && .AVIATION... /ISSUED 534 PM CST THU FEB 20 2014/ FOR 00Z TAFS... CONDS WILL DETERIORATE RAPIDLY AT BOTH TERMINALS AS A LINE OF STRONG/SEVERE STORMS APPROACHES KMSL/KHSV. GRADIENT WINDS OUT OF THE SOUTH WILL BE SUSTAINED 15-25KTS WITH GUSTS UP TO 35-40KTS POSSIBLE, ESPECIALLY RIGHT AHEAD OF THE LINE OF STORMS. VSBYS WILL BE REDUCED TO 2SM OR LESS AS THE LINE PUSHES ACROSS THE TERMINALS. CONDS WILL QUICKLY IMPROVE BETWEEN MIDNIGHT AND DAYBREAK WITH CLEARING SKIES EXPECTED FROM WEST TO EAST. WINDS WILL RELAX DURING THIS TIME AS WELL, WITH 5-10KT WNW WINDS EXPECTED BY THE END OF THE TAF PERIOD. 12 && .PREV DISCUSSION... /ISSUED 707 PM CST THU FEB 20 2014/ A LINE OF STRONG TO SEVERE THUNDERSTORMS IS FINALLY ON THE DOORSTEP OF NW AL AS OF THIS WRITING, WITH SEVERAL REPORTS OF HAIL/WIND DAMAGE ACROSS PORTIONS OF WRN TN/NRN MS. EXPECT THE LINE OF STORMS TO STRENGTHEN AS THEY MARCH ACROSS THE AREA, WITH THE ASSC SFC LOW DEEPENING TO 984MB OVER THE SRN GREAT LAKES. THE COLD FRONT IS JUST NOW APPROACHING THE MS RIVER WITH A STARK CLEARING LINE NOTED BEHIND THE LINE OF CONVECTION. THANKS TO SURROUNDING OFFICES FOR SPECIAL RELEASE SOUNDINGS THIS AFTN, AS WELL AS TO MS STATE AND UAH FOR THEIR SOUNDING INFORMATION AHEAD OF THE LINE OF STORMS. UPDATED PRODUCTS ALREADY SENT. 12 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR ALZ001>010-016. TN...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR TNZ076-096-097. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Feb 20, 10:09 PM CST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 1009 PM CST THU FEB 20 2014 ALZ001>010-016-TNZ076-096-097-211115- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 1009 PM CST THU FEB 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...REMAINDER OF TONIGHT... A SQUALL LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO PUSH SLOWLY EASTWARD ACROSS THE CENTRAL AND EASTERN PORTIONS OF THE FORECAST AREA THIS EVENING AND EARLY FRIDAY MORNING. DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE THE PRIMARY HAZARD WITH THIS ACTIVITY... BUT A FEW BRIEF TORNADOES WILL REMAIN POSSIBLE WITH ANY CIRCULATIONS EMBEDDED IN THE LINE. A TORNADO WATCH REMAINS IN EFFECT FOR ALL BUT FAR NORTHWEST ALABAMA THROUGH 3 AM CST. THE CONCERN FOR LOCALLY HEAVY RAINFALL AND FLASH FLOODING WILL INCREASE SUBSTANTIALLY THROUGH THE EVENING AS THE EASTWARD PROGRESS OF THE SQUALL LINE DIMINISHES. FREQUENT LIGHTNING WILL ALSO REMAIN A HAZARD WITH THE STORMS. A WIND ADVISORY REMAINS IN EFFECT THROUGH MIDNIGHT TONIGHT AS SOUTHERLY WINDS OF 20 TO 25 MPH...WITH GUSTS TO 40 MPH...OCCUR ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS LIKELY FOR ALL BUT FAR NORTHWEST ALABAMA THROUGH EARLY FRIDAY MORNING. 70/DD
In the hours before
Local storm report, Feb 20, 8:45 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
845 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND DMG 2 ENE CHEROKEE 34.76N 87.93W
02/20/2014 COLBERT AL EMERGENCY MNGR
TREES REPORTED DOWN ACROSS THE ROAD AT THE INTERSECTION
OF MOODY LANE AND 6TH STREET. TIME ESTIMATED BY RADAR.
&&
KWEBERLocal storm report, Feb 20, 8:57 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
857 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM TSTM WND GST 10 SW LEIGHTON 34.60N 87.65W
02/20/2014 M67.00 MPH COLBERT AL TRAINED SPOTTER
CWOP EQUIPMENT IN LEIGHTON MEASURED A 67 MPH GUST.
&&
KWEBERLocal storm report, Feb 20, 9:07 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
907 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM TSTM WND DMG 5 SSW MUSCLE SHOALS 34.67N 87.71W
02/20/2014 COLBERT AL TRAINED SPOTTER
TREE DEBRIS ON MILK SPRINGS ROAD. POWER OUTAGES REPORTED
IN THE AREA AS WELL.
&&
KWEBERLocal storm report, Feb 20, 9:23 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
923 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND DMG 4 NNE ROGERSVILLE 34.88N 87.26W
02/20/2014 LAUDERDALE AL EMERGENCY MNGR
ROOF BLOWN OFF A HOUSE. ONE INJURY REPORTED.
&&
KWEBERLocal storm report, Feb 20, 9:27 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
927 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL 4 SSE LITTLEVILLE 34.54N 87.64W
02/20/2014 E0.50 INCH FRANKLIN AL TRAINED SPOTTER
DIME SIZE HAIL AND WIND AROUND 40 MPH WAS REPORTED.
&&
KWEBERLocal storm report, Feb 20, 9:47 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
947 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 PM TSTM WND DMG 1 W CAIRO 34.87N 87.17W
02/20/2014 LIMESTONE AL TRAINED SPOTTER
REPORT OF AT LEAST 3 TO 4 TREES DOWN AND POWER OUT. TWO
OF THE TREES WERE AT LEAST 18 INCHES IN DIAMETER. ONE OF
THE TREES WAS SNAPPED OFF 10 FEET FROM ITS TRUNK.
&&
KWEBERThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 9:14 PM CST | Severe Thunderstorm Warning | HUN | Lincoln | 31 min |
| Feb 20, 9:34 PM CST | Severe Thunderstorm Warning | HUN | Lincoln, Moore | 26 min |
| Feb 20, 9:41 PM CST | Tornado Warning | HUN | Lincoln | 49 min |
| Feb 20, 9:43 PM CST | Severe Thunderstorm Warning | HUN | Lincoln | 32 min |
| Feb 20, 9:59 PM CST | Severe Thunderstorm Warning | HUN | Franklin, Lincoln, Moore | 46 min |
Nearby
Tornado Warnings in Tennessee, 2014Every tornado warning in 2014Tornadoes in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.